MAUDE Adverse Event Report: XTANT MEDICAL CALIX LUMBAR SPINAL IMPLANT SYSTEM; INTERVERTEBRAL BODY FUSION DEVICE

XTANT MEDICAL CALIX LUMBAR SPINAL IMPLANT SYSTEM; INTERVERTEBRAL BODY FUSION DEVICE
Model Number X034-0015
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A visual assessment of the returned inserter showed an instrument with repeated use, as identified by worn laser markings and surface scratches.The threaded portion of the inserter rod was fractured, and the broken piece was not returned.There were rotational scratches identified along the length of the instrument.A functionality assessment could not be performed due to the instrument malfunction, which prevented it from functioning as intended.A dhr review was performed for the returned device lot, which met all required specifications prior to being initially released to distributable inventory.It was reported that the distal tip of the inserter broke off in an implant while being placed during a procedure.If the inserter was shifted while the implant maintained a fixed position, it may result in the distal tip of the inserter breaking.The distal tip of the inserter rod is threaded, which is used to engage the threading of the implant.If the inserter was shifted after the implant has been placed, the lateral force applied is concentrated to the threaded interface of the instrument and implant.The concentration of lateral force may result in the threaded portion the inserter breaking.The complaint investigation suggests the possibility that the inserter was shifted after the implant was placed, resulting in a malfunction at the distal tip of the inserter.
 
Event or Problem Description
The company received notification on (b)(6) 2020 regarding an instrument malfunction that occurred during a surgical procedure.It was reported that the threaded distal tip of a system inserter fractured inside of an implant when being placed.The implant with the fractured distal tip of the inserter was removed and replaced with another implant.There was an alternate inserter available, which was used to successfully complete the procedure.There were no known patient complications associated with this instrument malfunction.

Brand Name
CALIX LUMBAR SPINAL IMPLANT SYSTEM
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
XTANT MEDICAL
664 cruiser lane
belgrade MT 59714
MDR Report Key10829704
Report Number3005031160-2020-00028
Device Sequence Number14180181
Product Code MAX
UDI-Device IdentifierM697X03400151
UDI-PublicM697X03400151
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K170119
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX034-0015
Device Lot Number760901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2020
Initial Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient Weight92